×

zbMATH — the first resource for mathematics

Higher-order asymptotic normality of approximations to the modified signed likelihood ratio statistic for regular models. (English) Zbl 1126.62013
Summary: Approximations to the modified signed likelihood ratio statistic are asymptotically standard normal with error of order \(n^{ - 1}\), where \(n\) is the sample size. Proofs of this fact generally require that the sufficient statistic of the model can be written as \((\widehat{\theta}, a)\), where \(\widehat{\theta}\) is the maximum likelihood estimator of the parameter \(\theta \) of the model and \(a\) is an ancillary statistic. This condition is very difficult or impossible to verify for many models. However, calculation of the statistics themselves does not require this condition. The goal of this paper is to provide conditions under which these statistics are asymptotically normally distributed to order \(n^{ - 1}\) without making any assumption about the sufficient statistic of the model.

MSC:
62F05 Asymptotic properties of parametric tests
62B05 Sufficient statistics and fields
PDF BibTeX XML Cite
Full Text: DOI Euclid arXiv
References:
[1] Bahadur, R. R. (1971). Some Limit Theorems in Statistics . SIAM, Philadelphia. · Zbl 0257.62015
[2] Barndorff-Nielsen, O. E. (1986). Inference on full or partial parameters based on the standardized signed log likelihood ratio. Biometrika 73 307–322. JSTOR: · Zbl 0605.62020
[3] Barndorff-Nielsen, O. E. (1991). Modified signed log likelihood ratio. Biometrika 78 557–563. JSTOR: · Zbl 1192.62052
[4] Barndorff-Nielsen, O. E. and Cox, D. R. (1994). Inference and Asymptotics. Chapman and Hall, London. · Zbl 0826.62004
[5] Barndorff-Nielsen, O. E. and Wood, A. T. A. (1998). On large deviations and choice of ancillary for \(p^*\) and \(r^*\). Bernoulli 4 35–63. · Zbl 0894.62026
[6] Bhattacharya, R. N. and Ranga Rao, R. (1976). Normal Approximation and Asymptotic Expansions . Wiley, New York. · Zbl 0331.41023
[7] Billingsley, P. (1986). Probability and Measure , 2nd ed. Wiley, New York. · Zbl 0649.60001
[8] Casella, G. and Berger, R. L. (1990). Statistical Inference . Duxbury, Belmont, CA. · Zbl 0699.62001
[9] Cox, D. R. and Reid, N. (1987). Parameter orthogonality and approximate conditional inference (with discussion). J. Roy. Statist. Soc. Ser. B 49 1–39. JSTOR: · Zbl 0616.62006
[10] DiCiccio, T. J. and Martin, M. A. (1993). Simple modifications for signed roots of likelihood ratio statistics. J. Roy. Statist. Soc. Ser. B 55 305–316. JSTOR: · Zbl 0794.62014
[11] Huzurbazar, V. S. (1950). Probability distributions and orthogonal parameters. Proc. Cambridge Philos. Soc. 46 281–284. · Zbl 0036.09304
[12] Huzurbazar, V. S. (1956). Sufficient statistics and orthogonal parameters. Sankhyā Ser. A 17 217–220. · Zbl 0072.35805
[13] Jensen, J. L. (1995). Saddlepoint Approximations . Oxford Univ. Press. · Zbl 1274.62008
[14] Kolassa, J. E. (1997). Series Approximation Methods in Statistics , 2nd ed. Lecture Notes in Statist. 88 . Springer, New York. · Zbl 0877.62013
[15] Lee, E. T. and Wang, J. W. (2003). Statistical Methods for Survival Data Analysis. Wiley, Hoboken, NJ. · Zbl 1026.62103
[16] Perlman, M. D. (1972). On the strong consistency of approximate maximum likelihood estimators. Proc. Sixth Berkeley Symp. Math. Statist. Probab. 1 263–281. Univ. California Press. Berkeley. · Zbl 0232.62004
[17] Reid, N. (1996). Likelihood and higher-order approximations to tail areas: A review and annotated bibliography. Canad. J. Statist. 24 141–166. JSTOR: · Zbl 0858.62011
[18] Severini, T. A. (1999). An empirical adjustment to the likelihood ratio statistic. Biometrika 86 235–247. JSTOR: · Zbl 0943.62016
[19] Skovgaard, I. M. (1981). Transformation of an Edgeworth expansion by a sequence of smooth functions. Scand. J. Statist. 8 207–217. · Zbl 0474.62022
[20] Skovgaard, I. M. (1981). Edgeworth expansions of the distributions of maximum likelihood estimators in the general (non-i.i.d.) case. Scand. J. Statist. 8 227–236. · Zbl 0477.62009
[21] Skovgaard, I. M. (1986). On multivariate Edgeworth expansions. Internat. Statist. Rev. 54 169–186. JSTOR: · Zbl 0615.62018
[22] Skovgaard, I. M. (1996). An explicit large-deviation approximation to one-parameter tests. Bernoulli 2 145–165. · Zbl 1066.62508
[23] Skovgaard, I. M. (2001). Likelihood asymptotics. Scand. J. Statist. 28 3–32. · Zbl 0965.62014
[24] Wald, A. (1949). Note on the consistency of the maximum likelihood estimator. Ann. Math. Statist. 20 595–601. · Zbl 0034.22902
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.